Alert archive / Missouri / Flash Flood Watches in 2019
Flash Flood Watch 13, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Aug 21, 2019, 2:59 PM CDT for 6 counties in Kansas; 14 counties in Missouri. It took effect at Aug 21, 2019, 7:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2019, 2:59 PM CDT (19:59 UTC)
- In effect from
- Aug 21, 2019, 7:00 PM CDT
- Expired
- Aug 22, 2019, 3:10 AM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -215 m²/s²
- 0-3 km storm-relative helicity
- -102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841 WGUS63 KEAX 211959 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Kansas City/Pleasant Hill MO 259 PM CDT Wed Aug 21 2019 ...Heavy rain and flash flooding possible tonight through Thursday morning... KSZ025-057-060-103>105-MOZ028>031-037>040-043>046-053-054-221200- /O.NEW.KEAX.FF.A.0013.190822T0000Z-190822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Ray-Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO- Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 259 PM CDT Wed Aug 21 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Kansas City/Pleasant Hill has issued a * Flash Flood Watch for portions of Kansas and Missouri, including the following areas, in Kansas, Atchison KS, Johnson KS, Leavenworth, Linn KS, Miami, and Wyandotte. In Missouri, Bates, Carroll, Cass, Clay, Cooper, Henry, Howard, Jackson, Johnson MO, Lafayette, Pettis, Platte, Ray, and Saline. * From 7 PM CDT this evening through Thursday morning * Thunderstorms producing heavy rainfall are expected to develop this evening and overnight across the watch area. Rainfall totals up to 3 inches are expected with locally higher amounts possible. * Low-lying, flood-prone, and urban areas will be most susceptible to the dangers of flash flooding. Areas near rivers, creeks, and streams will likely become flooded during and immediately after heavy rainfall. Be very careful if driving at night as flood waters are very hard to see. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
439 WGUS63 KEAX 220810 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 310 AM CDT Thu Aug 22 2019 KSZ025-057-060-103>105-MOZ028>031-037>040-043>046-053-054-220915- /O.CAN.KEAX.FF.A.0013.000000T0000Z-190822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Ray-Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO- Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 310 AM CDT Thu Aug 22 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Kansas and Missouri has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 12:55 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 12:55 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1255 PM CDT Wed Aug 21 2019 .Discussion... Issued at 410 AM CDT WED AUG 21 2019 Satellite imagery shows a northwest flow developing across the northern and central Plains early this morning in response to a trough that is shifting into the northern Plains States, where it will sweep across the Great Lakes in the coming days. And, it is this trough that will be primarily responsible for the nice weather (afternoon highs in the 70s to low 80s) expected to prevail for the tail end of the work week and the coming weekend as it sweeps a seasonally cool surface high sweeps into the region. But, first we will have to deal with a couple days of stormy weather. Looking across the Plains, a lee side surface low has developed across the front range of the Rockies in response to the cool surface high the northern Plains trough is ushering into the States. This has resulted in a frontal boundary stretched from west central Kansas through southeast Nebraska into central Iowa early this morning, which a diffluent nocturnal jet has developed along, inducing strong warm air and moisture advection across northern Kansas and southern Nebraska, where precipitable water values of 2.1 inches has pooled. All this, in turn, has sparked a line of strong to severe thunderstorms across central Nebraska southeast into extreme northeast Kansas and far northwest Missouri, which will be of concern well into the morning, and will perhaps set the stage for more storms later today. Storms in northeast Kansas and northwest Missouri will continue to percolate along through sunrise as the low level jet keeps feeding warm, moist air into the storms from the southwest. These storms will be rather strong, but pulsy, as there is lots of instability to work with (MUCAPE values > 4000 J/KG) but hardly any shear. This will make large hail and damaging winds possible with these morning storms, but will also bring a threat of flash flooding as the storms look to train over the same locations of northeast Kansas and northwest Missouri during the morning hours. There is some expectation that the storms will spread east across far northern Missouri this morning, which could lay out an effective boundary from the rain induced cold pool for the afternoon hours. Models key a bit on this cold pool as the shortwave trough swings through the northern Plains to generate more scattered storms through the afternoon hours. Confidence in the development of the afternoon storms is a bit low, but can not ruled out, so have kept likely POPs going for now. Tonight into Thursday the cool surface high across the northern Plains will slide farther south, and with it the frontal boundary along its leading edge. This will move the focus for storms south late this afternoon and through the overnight hours, with any late night storms likely being rather strong, as there will be plenty of instability aloft to work with. Additionally, flash flooding may be a concern given that precipitable water values pooled along the boundary will be just over 2 inches. And, while we do expect the activity late tonight to slowly settle south, it will do so slowly enough to leave storms likely from eastern Kansas across central and southern Missouri into Thursday afternoon. Thursday on into the weekend...will see lovely temperatures in the 70s to low 80s prevail as a cool surface high slides across the region. This will also move the focus for storms into Southern Missouri for Thursday and Friday nights. Can't rule out any more storms thanks to the nocturnal jet and abundant moisture in place across the Plains States, but for now much of the weekend looks dry across our section of Kansas and Missouri. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1255 PM CDT WED AUG 21 2019 A cold front is working its way through the area and is currently located just northwest of I-35. This will be the main focus for storm chances this afternoon and overnight. Isolated to scattered storms are expected to start developing this afternoon with coverage gradually increasing to widespread for the overnight hours. Generally, the best chances for storms will be south of HWY 36 this afternoon and evening and then south of the MO River overnight as the front slowly moves south. Storms won't move out until late tomorrow morning. Winds will shift to the northwest as the front moves through then should shift to the northeast overnight as high pressure moves south and east across the Midwest. Ceilings and vis will likely drop to MVFR with storms overhead. Once storms start exiting the area, ceilings are expected to drop to low end MVFR and perhaps IFR along I-70 and south. Conditions should quickly improve in the late morning and early afternoon across the entire area as high pressure builds in from the north. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Atkins
Hazardous weather outlook, Aug 21, 5:41 AM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 541 AM CDT Wed Aug 21 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 541 AM CDT Wed Aug 21 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will persist this morning across northeast Kansas and northern Missouri, with the potential for storms to linger into the afternoon hours, and redevelop tonight. Torrential rain expected as the primary threat today and tonight, though large hail and damaging winds cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances for thunderstorms will continue through Thursday. A few of these storms may be strong, with torrential rain the primary threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 21, 10:30 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG COUNTRY CLUB VILLA 39.83N 94.82W
08/20/2019 ANDREW MO BROADCAST MEDIA
**DELAYED REPORT**...LARGE LIVE TREE DOWN.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:24 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 36 min |
| Aug 21, 3:06 AM CDT | Flash Flood Warning | EAX | Doniphan | 4 hr |
| Aug 21, 4:33 AM CDT | Flash Flood Warning | EAX | Atchison | 4 hr |
| Aug 21, 7:23 AM CDT | Areal Flood Warning | EAX | Atchison, Doniphan | 6 hr |
| Aug 21, 9:28 AM CDT | River Flood Warning | EAX | Atchison | 5 days |
| Aug 21, 9:28 AM CDT | River Flood Warning | EAX | Leavenworth | 4 days |
| Aug 21, 9:28 AM CDT | River Flood Warning | EAX | Leavenworth, Wyandotte | 5 days |
| Aug 21, 3:26 PM CDT | Special Weather Statement | EAX | Linn | 34 min |
| Aug 21, 2:10 AM CDT | Flash Flood Warning | EAX | Holt | 4 hr |
| Aug 21, 3:51 AM CDT | Special Weather Statement | EAX | Buchanan | 24 min |
| Aug 21, 5:06 AM CDT | Special Weather Statement | EAX | Caldwell | 24 min |
| Aug 21, 5:19 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Livingston | 41 min |
| Aug 21, 6:02 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Livingston | 43 min |
| Aug 21, 7:10 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 35 min |
| Aug 21, 9:10 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 4 days |
| Aug 21, 9:10 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 23 hr |
| Aug 21, 9:15 AM CDT | River Flood Warning | EAX | Buchanan | 3 days |
| Aug 21, 9:15 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Aug 21, 9:15 AM CDT | River Flood Warning | EAX | Platte | 5 days |
Nearby
Flash Flood Watches in Missouri, 2019Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.